Format

Send to:

Choose Destination
See comment in PubMed Commons below
Br J Gen Pract. 2009 Aug;59(565):590-4. doi: 10.3399/bjgp09X453800. Epub 2009 Jul 15.

What affects anticoagulation control in patients taking warfarin?

Author information

  • 1East Somerset Research Consortium, West Coker, Somerset. research@esrec.nhs.uk

Abstract

BACKGROUND:

The ageing population is taking an increasing number of both prescribed and non-prescribed medication. Little is known of the potential for adverse drug reactions between these. Warfarin is a commonly prescribed medication, well known for its potential to cause serious adverse reactions in combination with many prescription medicines. It has been suggested that herbal medicines such as garlic, either as a dietary supplement or in cooking, may also interact with warfarin, resulting in poor international normalised ratio (INR) control.

AIM:

To determine whether, for patients who take garlic as well as warfarin, the proportion of the INR tests in range is lower than in comparable patients who do not take garlic.

DESIGN OF THE STUDY:

Retrospective study of patients taking prescribed warfarin.

SETTING:

Primary care practices in Somerset and Devon.

METHOD:

Three controls (not taking garlic) matched for age, sex, and general practice were compared with each patient self-reporting taking garlic as a supplement. INR results were assessed for the preceding 12 months. Potentially confounding factors were considered, for example diabetes mellitus; all prescribed medication; any bleeding episodes.

RESULTS:

No evidence was found to suggest that garlic consumption either as a supplement or in cooking is associated with more frequent haemorrhagic complications or less control of INR. Poor INR control may, however, be associated with taking larger numbers of prescription medicines, particularly during prescription changes.

CONCLUSION:

Further research would be warranted into whether increased INR monitoring is needed when drug changes are made. These data render clinically significant interactions between warfarin and garlic intake unlikely.

PMID:
22751234
[PubMed - indexed for MEDLINE]
PMCID:
PMC2714782
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk